Florida, 2008

Hail and Damaging Winds in Florida, April 5, 2008

April 5, 2008 · NWS TBW · 5 events in 2 counties and zones

A warm, moist and unstable airmass in place ahead of a cold front combined with strong daytime heating and upper level energy passing over the area to produce showers and thunderstorms containing severe hail and winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A warm, moist and unstable airmass in place ahead of a cold front combined with strong daytime heating and upper level energy passing over the area to produce showers and thunderstorms containing severe hail and winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 5, 12:45 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 5, 12:45 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
145 PM EDT SAT APR 5 2008

.SHORT TERM (TONIGHT - MONDAY)...LARGE AREA OF SHOWERS AND
THUNDERSTORMS OVER THE NORTH CENTRAL GULF OF MEXICO AND SOUTHEAST
U.S. AHEAD OF A COLD FRONT WILL PUSH EAST OVER THE NORTHERN AND
CENTRAL FORECAST AREA TONIGHT.  THE FRONT WILL BECOME STATIONARY
ACROSS NORTH FLORIDA ON SUNDAY WITH NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS WEST CENTRAL FLORIDA IN THE DEEP TROPICAL
MOISTURE SOUTH OF THE BOUNDARY.  A FEW STORMS WILL BE STRONG WITH
STRONG WINDS...SMALL HAIL...AND VERY HEAVY RAIN.  SCATTERED SHOWERS
AND THUNDERSTORMS WILL PERSIST INTO SUNDAY NIGHT...DECREASING IN
AREAL COVERAGE ON MONDAY AS SURFACE HIGH PRESSURE OVER THE MID
ATLANTIC BEGINS TO BUILD SOUTH AND PUSHES THE FRONT SOUTH OF THE
AREA.  DRY STABLE AIR WILL ADVECT OVER WEST CENTRAL FLORIDA

&&

.LONG TERM (MONDAY NIGHT - SATURDAY)...LATEST GFS/DGEX ARE SHOWING
BETTER AGREEMENT REGARDING THE STALLED FRONTAL BOUNDARY NORTH OF THE
STATE MONDAY NIGHT AND TUESDAY WITH BOTH SOLUTIONS SHOWING A MUCH
WEAKER SYSTEM ALONG WITH LOWER POPS FOR THE AREA. HOWEVER...THERE
SHOULD BE ENOUGH LOW LEVEL MOISTURE LINGERING AROUND THE AREA IN
ORDER TO GENERATE SOME SHOWERS AND PM THUNDERSTORMS AS DAYTIME
HEATING TAKES PLACE. WILL KEEP 20/30 POPS FROM NORTH TO SOUTH FOR
TUESDAY AFTERNOON...THEN ISOLATED 20 PERCENT THROUGH THURSDAY
AFTERNOON. GFS HAS ALSO MOVED THE FORMATION OF A SYNOPTIC LOW
FURTHER TO THE NORTHEAST OF FLORIDA ON MONDAY EVENING WHICH IS NOW
ACTUALLY CONTRIBUTING TO A FASTER DRYING TREND BY ADVECTING A DRIER
AIRMASS FROM THE NORTH. FRIDAY LOOKS FAIRLY DRY. ANOTHER FRONTAL
BOUNDARY IS DEPICTED BY THE MODELS APPROACHING FLORIDA BY SATURDAY
MORNING...BUT WILL WAIT FOR MORE MODEL PERSISTENCE BEFORE
INCORPORATING ANY KIND OF SIGNIFICANT WEATHER FOR NEXT WEEKEND.

WITH RAIN AND LOW LEVEL MOISTURE DOMINATING MOST OF THE LONG TERM
EXPECT TEMPERATURES TO REMAIN SEVERAL DEGREES ABOVE NORMALS.

&&

.AVIATION...SCATTERED TO BROKEN LAYERS OF LOW LEVEL CU AROUND 1500
FEET WILL CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS ALONG
WITH SHOWERS AND THUNDERSTORM ACTIVITY LATER TODAY. WINDS WILL ALSO
BECOMING BREEZY AND GUSTY THROUGH THE EARLY EVENING HOURS.
GENERALLY...EXPECT EXTENDED PERIODS OF MVFR TO PREVAIL THROUGH
SUNDAY MORNING WITH CEILINGS IN THE 1000-2000 FEET RANGE ALONG WITH
BRIEF PERIODS OF IFR CIGS/VIS ACCOMPANYING THE STRONGEST STORMS.

&&

.MARINE...EXERCISE CAUTION CONDITIONS UNTIL AROUND MIDNIGHT.  WINDS
AND SEAS WILL GRADUALLY DECREASE LATE TONIGHT.  NUMEROUS SHOWERS AND
THUNDERSTORMS TONIGHT AND SUNDAY...ESPECIALLY OVER THE NORTHERN AND
CENTRAL WATERS.  HIGH PRESSURE WILL BUILD OVER THE WATERS MONDAY AND
HOLD THROUGH MIDWEEK WITH DRIER AIR ADVECTING OVER THE AREA.

&&

.FIRE WEATHER...HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL LEVELS
THROUGH THE WEEKEND WITH NO FIRE WEATHER ISSUES EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  69  80  69  81 /  60  70  60  30
FMY  70  83  69  83 /  30  50  40  30
GIF  69  82  66  82 /  50  70  60  30
SRQ  70  81  69  82 /  50  50  40  30
BKV  67  80  65  81 /  60  70  60  30
SPG  70  79  70  79 /  60  70  60  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT EXERCISE CAUTION THROUGH 11 PM
              TONIGHT FROM BONITA BEACH TO SUWANNEE RIVER OUT 60 NM
              INCLUDING TAMPA BAY.

&&

SHORT TERM/MARINE/FIRE WEATHER...EO
LONG TERM/AVIATION...AR
Hazardous weather outlook, Apr 5, 3:17 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
417 AM EDT SAT APR 5 2008

FLZ039-042-043-048>052-055>057-060>062-065-052300-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
417 AM EDT SAT APR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER CENTRAL AND
EASTERN LOCATIONS THIS AFTERNOON AND EVENING...

THUNDERSTORM IMPACT...DEEP MOISTURE WILL OVERSPREAD THE AREA TODAY
AS SOUTHWEST FLOW INCREASES AHEAD OF A COLD FRONT. THIS MOISTURE WILL
COMBINE WITH STRONG SURFACE HEATING AND A NEARBY TROUGH TO CREATE
THUNDERSTORMS OVER MOST OF THE AREA. THE BEST CHANCE FOR THUNDERSTORMS WILL
EXIST OVER EASTERN INTERIOR LOCATIONS FROM SUMTER SOUTHWARD THROUGH DESOTO
COUNTY AND AREAS TO THE EAST. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS
40 MPH. THE MAJORITY OF STORMS THAT DEVELOP WILL PRODUCE VERY HEAVY
RAINFALL...SMALL HAIL...AND GUSTY WINDS. CONVECTION WILL FAVOR THE AFTERNOON
AND EVENING HOURS.

WIND AND WAVES IMPACT...SOUTH WINDS OF 15 TO 20 KNOTS WILL IMPACT
ALL WATERS TODAY. LOCAL GUSTS TO 25 OR MORE KNOTS WILL BE POSSIBLE
IN AREAS CLOSE TO THE COAST AND IN TAMPA BAY DURING THE AFTERNOON
AND EARLY EVENING. CONDITIONS WILL BE CHOPPY...AND SMALL CRAFT
SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH MID WEEK AS
A FRONT REMAINS STALLED OVER CENTRAL AND SOUTHERN FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
PLEASE PHONE IN REPORTS OF STRONG TO SEVERE THUNDERSTORMS TO THE
NWS OFFICE IN RUSKIN USING THE SPOTTER-LINE.

CANTIN

In the hours before

Special weather statement, Apr 5, 3:35 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
435 PM EDT SAT APR 5 2008

FLZ052-052100-
POLK-
435 PM EDT SAT APR 5 2008

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN POLK COUNTY...

A THUNDERSTORM...MOVING NORTH AT 20 MPH...WILL AFFECT RURAL SOUTHERN
POLK COUNTY AND LAKE WALES...UNTIL 500 PM EDT. GUSTY WINDS 40 TO 50
MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE
LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED.
TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

JLC

The radar

The Tampa radar (KTBW), 85 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Polk

When
April 5, 3:53 PM EST to 3:58 PM EST
Where
Polk County, 4 mi SSE of Lake Wales
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
27.846, -81.555

The public reported an estimated wind gust of 60 MPH and a five minute duration of pea to dime size hail.

Hail, Polk

When
April 5, 3:58 PM EST
Where
Polk County, 1 mi S of Lake Wales
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.886, -81.580

A trained spotter located on U.S. Highway 27 reported quarter size hail and estimated wind gusts of 60 to 70 MPH.

Thunderstorm Wind, Polk

When
April 5, 3:58 PM EST
Where
Polk County, 1 mi S of Lake Wales
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.886, -81.580

A trained spotter located on U.S. Highway 27 reported quarter size hail and estimated wind gusts of 60 to 70 MPH.

Hail, Polk

When
April 5, 4:33 PM EST
Where
Polk County, 1 mi W of Babson Park
Measured
0.88 in hail
Reported by
Public
Coordinates
27.830, -81.546

The public estimated nickel sized hail at Crooked Lake.

Thunderstorm Wind, Pinellas

When
April 5, 7:55 PM EST
Where
Pinellas County, Madeira Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
27.800, -82.800

The American Legion on Madeira Beach had part of the patio roof torn off and a 5-ton air conditioning unit tipped over from an estimated wind gust of 50 knots. A telephone pole near the property was snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86069, 86068, 91975, 86070, 86071.